Aug 8, 2001
I have read all the questions and responses related to lipoatrophy and have a question of my own. I am currently taking epivir/zerit/sustiva and have been for 2 years...been doing great!! Lately, however, I have noticed more visible viens in my legs. Right now it is not too bad but I am considering talking with my doc about replacing the D4T with AZT...my regimen would then be combivir and sustiva. I have read that there is some connection between zerit and lipoatrophy and that AZT, although may also contibute, has a lower percentage of this side effect. What would be your professional opinion on this? Does switching to a "same-class" drug carry some risk? What other options might I have (I have read about Avandia and Serostim). Does weight bearing exercise help? Thanks for your time.
| Response from Dr. Henry
If your only problem relating to lipodystrophy is fat loss from the extremities then good treatment options are limited. Most of the studies now addressing abnormal fat distribution focus on increased fat (use of growth hormone or oral diabetic drugs). Few if any studies are addressing only fat loss. Switching D4T to AZT for that indication has not been well studied. You are correct that the rate of fat loss may be higher for D4T than AZT but AZT can still be associated with the problem. In various switch studies changes in body fat distribution have been slow to observe. Growth hormone is not recommended for fat loss. The data is too scant for use of one of the glitizides such as Avandia for this indication. Optimizing nutrition, hormones (thyroid and testosterone), and use of anti-oxidants or drugs perhaps protective of mitochondria (such as N-acetyl cysteine or L-carnitine or co-enzyme 10) are used by some with variable results. I am afraid we need to be patient to wait for more data. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dark Bumps After Anal Sex With Condom Does It Mean I Have HIV
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Itchy Balls After Mutual Masturbation Sign Of HIV AIDS
- Itchy Testicles After Licking Anus Sign Of HIV AIDS
- Painful Red Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.